New to asthma; some questions

Howdy, I'm a 50-something male, living in France, and have had asthma problems since early this year when, suddenly, I had serious trouble breathing. I had a few acute attacks early on, and it was assumed that this was caused by allergies, so I have been taking meds for that (singulair plus antihistamines).

Over the past few months, I've had occasional trouble breathing, without having any serious attacks where I feel like I'm drowning in air. My GP, back in April, gave me a ventolin inhaler, and initially, I didn't use it when I just felt a slight trouble breathing, because I thought it was only for serious attacks.

In April, I had a simple spiromentry exam in a specialist's office, which showed no asthma, but about two weeks ago I had the full exam at a hospital which shows some impairment at the low end (they called it the small bronchial tubes). A pneumologist I saw last week said I have intermittent asthma.

Over the months, I really didn't know what to do when I had some mild breathing impairment. It starts with coughing, clearing my throat a lot, and progresses to the point when I can feel that I'm breathing with some difficulty, but not with enough difficulty to feel that it's very serious. Sometimes I get a little light-headed - because of overbreathing compensation?

I now realize that when this happens, I should probably use the inhaler. I talked with my GP yesterday, and explained this, and he said that, yes, if I feel any difficulty breathing, I should use it. My feeling before was that this was serious medication, not to be used lightly. But I realize that I was wrong; I now understand that it's more like taking a paracetamol when you have a headache. (At least that's what I _think_ I understand...)

As far as I can tell, the triggers for me are allergens. It began with what seems to be an allergy to a cleaning product we used on tiles on the ground floor of our home, and suddenly, in May, I found myself having serious allergic reactions to cut grass. (I live in the country, with fields nearby, where grass is grown for hay.) For now, we are going to have to move, because the cleaning product still has not left the house; the tiles on the ground floor are not glazed, and I suspect that it has gotten into the tiles and is still seeping into the air. I've seen an allergy specialist and am getting a number of tests for chemicals in a couple of weeks to try and pin down the problem.

In any case, my main question is this: given the above description of my symptoms, should I not hesitate to use the inhaler even if my breathing is only slightly impaired? Will that ensure that it doesn't get worse?

Many thanks.

2 Replies

  • Hi there. Im very glad to see you on here as i am also a british expat living in france. There just doesnt seem to be such a supportive and useful site on the french net.

    Indeed ventolin is a medication with few side effects which it is practically impossible to really take too much of. So i would urge you to use the ventolin as prescribed by your gp as soon as the first symptoms appear. Most importantly this will hopefully stop the difficulties developing into a full blown or more serious attack. And even without that precaution it is surely much better for your wrllbeing since we all know how unpleasant and frightening it is not to be able to breathe.properly. So the sooner you can get rid of it the better. This is why you should.not hesitate to use youre ventolin whenever you feel it may be necessary. There is no major risk that i am aware of for an asthmatic to use ventolin even if it turns.out it may not have been required. The golden rule with asthma is that it is always better to be safe than sorry.

    The only side effect of ventolin that i am aware of is that it.makes.your heart beat faster and therefore you may feel it gives you the shakes especially in your hands. This side effect will increase in probability and intensity the.more you take. If this is very severe you can talk to your gp about it as there are otber meds to counter this.

    Hope this helps.

    All the best.


  • Yes, the first times I used the ventolin, it gave me headaches, palpitations, tremors, and made me feel just plain bad. But recently, when I had the asthma test, they gave me two doses, and it had no side effects.

    My GP give me a dry powder inhaler - Bricanyl - and that irritated my throat a lot. The pneumologist gave me Symbicort, and that gave me acid reflux pain from the very first dose. To be fair, I've only used these things a few times, and I think I need to try them all several times to really be sure how they work and what kind of side effects they have.

    Thanks for your reply. (FYI, I'm not a British ex-pat, but a lapsed American. :-)

You may also like...